Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 218, NWS Topeka, KS

August 16, 2018Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 16, 2018, 9:43 PM CDT for Lyon County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 9:43 PM CDT (02:43 UTC)
Expired
Aug 16, 2018, 10:30 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyon County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

249 
WUUS53 KTOP 170243
SVRTOP
KSC111-170330-
/O.NEW.KTOP.SV.W.0218.180817T0243Z-180817T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
943 PM CDT THU AUG 16 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lyon County in east central Kansas...

* Until 1030 PM CDT.

* At 942 PM CDT, a severe thunderstorm was located over Emporia,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters reported quarter size hail with 
           this storm.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Emporia, Olpe, Hartford and Neosho Rapids. 

This includes the following highways...
 Interstate 35 between mile markers 128 and 140.
 Kansas Turnpike between mile markers 126 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3842 9626 3851 9609 3835 9595 3826 9595
      3826 9596 3817 9596 3817 9614
TIME...MOT...LOC 0242Z 329DEG 23KT 3842 9617 

HAIL...1.00IN
WIND...60MPH
 
$$

BD
3 follow-up statements
873 
WWUS53 KTOP 170304
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1004 PM CDT THU AUG 16 2018

KSC111-170330-
/O.CON.KTOP.SV.W.0218.000000T0000Z-180817T0330Z/
Lyon-
1004 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN LYON COUNTY...

At 1003 PM CDT, a severe thunderstorm was located 5 miles west of
Neosho Rapids, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hartford and Neosho Rapids. 

This includes Interstate 35 between mile markers 137 and 138.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3835 9617 3842 9605 3832 9595 3826 9595
      3826 9596 3817 9596 3817 9609
TIME...MOT...LOC 0303Z 325DEG 16KT 3834 9609 

HAIL...1.00IN
WIND...60MPH
 
$$

BD
506 
WWUS53 KTOP 170316
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1016 PM CDT THU AUG 16 2018

KSC111-170330-
/O.CON.KTOP.SV.W.0218.000000T0000Z-180817T0330Z/
Lyon-
1016 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN LYON COUNTY...

At 1015 PM CDT, a severe thunderstorm was located near Hartford,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hartford and Neosho Rapids. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3832 9609 3838 9601 3832 9595 3826 9595
      3826 9596 3817 9596 3817 9603
TIME...MOT...LOC 0315Z 317DEG 20KT 3828 9601 

HAIL...1.00IN
WIND...60MPH
 
$$

BD
827 
WWUS53 KTOP 170326
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1026 PM CDT THU AUG 16 2018

KSC111-170335-
/O.EXP.KTOP.SV.W.0218.000000T0000Z-180817T0330Z/
Lyon-
1026 PM CDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON COUNTY WILL
EXPIRE AT 1030 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
southern portions of Lyon County.

LAT...LON 3832 9609 3838 9601 3832 9595 3826 9595
      3826 9596 3817 9596 3817 9603
TIME...MOT...LOC 0325Z 329DEG 23KT 3824 9598 

$$

BD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:53 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 16, 6:53 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
653 PM CDT Thu Aug 16 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 308 PM CDT Thu Aug 16 2018

In the wake of the aforementioned convection and weak-cold-frontal
passage, drier air will be slow to spread southward across the
region while a weak surface ridge develops southward behind the
front. Sufficient lingering boundary-layer moisture -- aided by
moisture fluxes atop areas of wet ground -- combined with nocturnal
radiational cooling of the surface layer will support near-surface
saturation. This could be manifested in some potential for fog,
though low-level flow/vertical mixing may result in stratus
formation. Confidence in stratus versus fog formation is limited,
though some potential for both will exist and will be dependent on
mesoscale mass fields for which uncertainty is present. Lows tonight
will be in the middle 60s near the Nebraska border, to near 70F
across southern portions of east-central Kansas. Any stratus/fog
should erode Friday morning as diurnal heating commences. The weak
surface ridge will move across the area on Friday, with partly to
mostly sunny skies expected by afternoon and near-to-slightly-below-
normal high temperatures in the middle/upper 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 308 PM CDT Thu Aug 16 2018

On Saturday the midlevel trough transverses over the Ohio river
valley allowing surface high pressure to build across northeast
Kansas. Return flow becomes established by Sunday as another compact
midlevel shortwave tracks southeastward over the northern High
Plains. Elevated convection is possible early Sunday morning for
portions of central Kansas. As the deeper moisture spreads eastward
ahead of the approaching shortwave so will the elevated convection
during the morning and early afternoon on Sunday. The associated
precipitation and cloud cover may limit the boundary-layer
destabilization to far eastern Kansas. It is difficult to determine
how the ongoing convection will interfere with surface-based
convective development later in the afternoon. There will not be a
well-defined surface boundary to focus low-level convergence. If
surface heating is sufficient modest instability may be possible in
far eastern Kansas in conjunction with 20-30 kt of deep layer shear.
A stronger storm embedded within a large precipitation shield can
not be ruled out, but organized severe weather does not seem likely.
Into the afternoon large-scale forcing will be increasing, which
will promote precipitation redevelopment across the area through out
the day and into the overnight. By sunrise on Monday the midlevel
trough passes over the forecast area. There are some hints that a
synoptic-scale dry slot could cause a break in the rainfall before
wrap around precipitation moves across the area during the day
Monday. The potential for flooding still appears fairly low given
the current model QPF amounts. An area-wide rainfall of 0.75-1.25"
is expected over a 48-hour duration. Brief periods of heavy rainfall
rates can not be ruled given the PWATs approaching 1.80". An
expansive surface high pressure builds into the region on Tuesday
and Wednesday bringing drier air and temperatures slightly below
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 644 PM CDT Thu Aug 16 2018

For the 00Z TAFs, still expect that some TS potential still
exists during the early evening over the terminals. Have opted to
keep VCTS with low confidence in timing and locations for any
storm development. VFR conditions expected outside of any storms
that do develop. However, still potential for some areas to
develop shallow fog overnight and/or low stratus. Coverage and
certainty of this is rather low and will be evaluated as the
evening progresses.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Cohen
LONG TERM...Sanders
AVIATION...Drake
Hazardous weather outlook, Aug 16, 2:32 PM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
232 PM CDT Thu Aug 16 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-171945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
232 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated to scattered severe thunderstorms will be possible across
the entire area this afternoon and evening, primarily between 3
and 9 PM. The most intense storms will be capable of producing
hail of quarter to golf ball size, locally damaging winds, and
perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Cohen/Bunker

In the hours before

Local storm report, Aug 16, 6:07 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     1 E GARNETT             38.28N 95.22W
08/16/2018  M60 MPH          ANDERSON           KS   MESONET

            MESONET STATION K689, 1 E GARNETT.

&&
Local storm report, Aug 16, 8:28 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HEAVY RAIN       4 SSE HARRIS            38.26N 95.41W
08/16/2018  M3.01 INCH       ANDERSON           KS   PUBLIC

            MEASURED AND STILL RAINING.

&&

BD
Special weather statement, Aug 16, 8:46 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
846 PM CDT THU AUG 16 2018

KSZ054-170215-
Lyon-
846 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LYON COUNTY UNTIL 915 PM
CDT...

At 846 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bushong, moving southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Emporia, Americus, Allen, Admire and Bushong.

This includes the following highways...
 Interstate 35 between mile markers 128 and 132.
 Kansas Turnpike between mile markers 128 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3858 9636 3866 9635 3874 9627 3860 9595
      3859 9595 3837 9619
TIME...MOT...LOC 0146Z 308DEG 25KT 3863 9626

BD
Special weather statement, Aug 16, 9:09 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
909 PM CDT THU AUG 16 2018

KSZ035-170245-
Dickinson-
909 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY UNTIL
945 PM CDT...

At 909 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hope, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Herington, Hope and Carlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and east central Kansas.

LAT...LON 3890 9737 3877 9693 3861 9693 3861 9737
TIME...MOT...LOC 0209Z 298DEG 17KT 3877 9718
Special weather statement, Aug 16, 9:13 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
913 PM CDT THU AUG 16 2018

KSZ037-170245-
Morris-
913 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS COUNTY UNTIL
945 PM CDT...

At 912 PM CDT, Doppler radar was tracking a strong thunderstorm over
Council Grove Lake, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Council Grove, Dunlap and Council Grove Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3868 9666 3874 9639 3874 9635 3852 9635
      3852 9653
TIME...MOT...LOC 0212Z 322DEG 27KT 3867 9652
Local storm report, Aug 16, 9:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             6 NNE EMPORIA           38.48N 96.15W
08/16/2018  E1.00 INCH       LYON               KS   TRAINED SPOTTER

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:19 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey3 hr
Aug 16, 8:46 PM CDTSpecial Weather StatementTOPLyon29 min
Aug 16, 9:09 PM CDTSpecial Weather StatementTOPDickinson36 min
Aug 16, 9:13 PM CDTSpecial Weather StatementTOPMorris32 min
Aug 16, 9:16 PM CDTSevere Thunderstorm WarningTOPLyon29 min
Aug 16, 10:03 PM CDTSevere Thunderstorm WarningTOPLyon24 min
Aug 16, 11:03 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee27 min
Aug 16, 11:29 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee31 min
Aug 16, 11:42 PM CDTSpecial Weather StatementTOPWabaunsee33 min
Aug 17, 12:15 AM CDTSpecial Weather StatementTOPWabaunsee15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.